This article is only available in the PDF format. Download the PDF to view the article, as well as its associated figures and tables.
To the Editor.—
May I call the attention of your readers to an uncommon side effect of methysergide, which is used in the prophylaxis of migraine and related headaches? A woman, aged 30, subject to frequent migraine attacks, was given methysergide, 2 mg twice daily. After two months she began losing scalp hair, although the migraine attacks remained in abeyance. Methysergide dosage was reduced to 2 mg daily. On this regimen, she had a few headaches, but hair loss continued, requiring a wig. After one month, methysergide therapy was discontinued and hair loss was reversed. This is a highly uncommon side effect of methysergide and has been reported only rarely. The hair loss may be self-limiting, despite the use of the drug. Spontaneous hair loss in patients with migraine or other disorders is also reported, but in this case seems unlikely.
Sadjadpour K. Methysergide Alopecia. JAMA. 1974;229(6):639. doi:10.1001/jama.1974.03230440015011
Customize your JAMA Network experience by selecting one or more topics from the list below.